Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 199, NWS Denver/Boulder, CO

July 17, 2005Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2005, 11:06 PM MDT for Lincoln County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2005, 11:06 PM MDT (05:06 UTC)
Expired
Jul 17, 2005, 11:45 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:08 PM MDTHAIL 1.75Arriba, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 180507
SVRBOU
COC073-180545-
/O.NEW.KBOU.SV.W.0199.050718T0506Z-050718T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1106 PM MDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1145 PM MDT

* AT 1101 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
  LOCATED 3 MILES SOUTH OF ARRIBA...OR ABOUT 21 MILES EAST OF
  LIMON...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA.

LAT...LON 3949 10323 3918 10351 3903 10318 3951 10318

$$
GARD...WFO BOULDER
1 follow-up statement
000 
WWUS55 KBOU 180533
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1132 PM MDT SUN JUL 17 2005

COC073-180545-
/O.CON.KBOU.SV.W.0199.000000T0000Z-050718T0545Z/
LINCOLN CO-
1132 PM MDT SUN JUL 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT FOR EAST
CENTRAL LINCOLN COUNTY...

AT 1131 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING LARGE 
DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER 
EAST CENTRAL LINCOLN COUNTY...OR ABOUT 21 MILES EAST OF LIMON... 
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

LAT...LON 3928 10332 3915 10340 3903 10317 3926 10316

$$
GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MDT, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM MDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SUN JUL 17 2005

.SHORT TERM...STRONG SFC COLD FRONT MOVING SWRD THROUGH SERN
COLORADO ATTM WITH POST-FRONTAL NELY LOW-LEVEL FLOW EAST OF THE
MTNS. 19Z PLATTEVILLE PROFILER INDICATING NELY FLOW BARELY 3KT FT
ABV GROUND LEVEL. ABOVE THAT WINDS ALOFT WESTERLY AND FAIRLY STG
(FOR EX. 30KTS AT 700MBS). FARTHER UPSTREAM IN WYOMING LOW FLOW
PRINCIPALLY NWLY WITH MANY SITES GUSTING UP AROUND 30KTS. NEXT IS
THE MID-LEVEL CLOUD BAND STRETCHING NEWRD FROM THE FRONT RANGE TO
WRN NEBRASKA. CLOUDS ASSOCIATED WITH WEAK SHORTWAVE TROUGH AND
MODEST 700-400MB QG VERTICAL VELOCITIES. SCATTERED -SHRA AND -TSRA
FIRING OVER THE SRN FRONT RANGE FOOTHILLS AND PALMER DIVIDE FUELED
BY SOMEWHAT DECENT OROGRAPHIC LIFT AND STEEP LAPSE OVER ELEVATED
TERRAIN. LATEST MM5 KEEPS THE BULK OF THE CONVECTION LATE THIS
AFTERNOON AND EARLY THIS EVENING OVER PARK CTY...THE SRN FOOTHILLS
AND WRN PALMER DVD AREA. 30 PCT POPS IN THESE ZONES FOR THIS
EVENING. WILL KEEP IT THERE. AS FOR PRECIP CHANCES ELSEWHERE...WILL
CONTINUE TO SCALE BACK POPS...ESPLY OVER THE NRN MTNS AND NRN FTHLS
WHERE AIRMASS WILL CONTINUE TO DRY AND STABILIZE. AS FOR TEMPS
TONIGHT...SHOULD SEE READINGS RETURNING TO NEAR NORMAL WITH CLEARING
SKIES.

ON MONDAY...UPPER RIDGE OUT WEST CONTINUES TO AMPLY CAUSING LOCAL
WINDS ALOFT TO GO MORE NWLY. FLOW SHOULD CONTINUE TO USHER IN COOLER
THAN NORMAL AIR FROM WYOMING IN AREAS EAST OF THE MTNS. MOS TEMP
GUIDANCE GIVING MAX TEMPS IN THE 80S ON THE PLAINS. LOOKS OKAY. WILL
GO WILL A MAX TEMP AT DENVER ABOUT THE SAME AS TODAY. AS FOR PRECIP
CHANCES ON THE PLAINS...WELL FORGET IT. MODEL SOUNDINGS CONTINUE TO
SHOW DRYING AND A DEEP LAYER OF STRONG SUBSIDENCE OVER THE AREA ALL
DAY. AIRMASS NOT LOOKING AS STABLE NOR AS DRY OVER THE MTNS...SO
WILL KEEP AT LEAST ISOLATED POPS UP THERE FOR THE AFTERNOON. MTN
AREAS WILL ALSO EXPERIENCE SOME COOLING TOMORROW AS HEIGHTS LOWER
WITH PASSAGE OF A WEAK SHORTWAVE TROUGH IN THE MORNING.

.LONG TERM...STRONG UPPER LEVEL RIDGE WILL REBUILD OVER THE CENTRAL
ROCKIES THROUGH THURSDAY.  THE COOL AIR OF TODAY AND TOMORROW WILL
ONLY BE A MEMORY BY TUESDAY AS 700 MB TEMPS RISE TO NEAR 20C FOR
TUESDAY THROUGH THURSDAY.  THIS WILL PUSH HIGHS ACROSS THE PLAINS
WELL INTO THE 90S AND POSSIBLY 100F AGAIN BY WEDNESDAY AND THURSDAY.
STORM CHANCES WILL BE SLIM...BUT PROBABLY ENOUGH HEAT IN/NEAR THE
MOUNTAINS TO BREAK CAP AND PRODUCE SOME HIGH BASED STORMS WITH
LIGHTNING BUT LITTLE RAIN.  THIS WILL INCREASE FIRE DANGER THREAT
ESPECIALLY WHEN COMBINED WITH VERY LOW HUMIDITIES AND HOT
TEMPERATURES.

OUR EYES THEN TURN TOWARD THE WEEKEND WHEN A BETTER MONSOONAL FLOW
PATTERN ESTABLISHES ITSELF AS UPPER RIDGE IS EXPECTED TO MOVE INTO
THE MIDWEST.  THIS WOULD BRING A DEEP SOUTHERLY FLOW OVER THE
CENTRAL AND SOUTHERN ROCKIES...ALLOWING THE MONSOON TO FINALLY
KICK IN.  INTENSITY OF MONSOON WILL LIKELY BE DETERMINED BY WHETHER
REMNANTS OF HURRICANE EMILY MOVE AROUND THE RIDGE AND HEAD INTO THE
DESERT SOUTHWEST.  AT THIS TIME...IT DOES LOOK FAVORABLE FOR AT
LEAST SOME OF ITS MOISTURE TO DO SO.  WILL THEREFORE HAVE A HIGHER
CHANCE OF RAIN AND SLIGHTLY COOLER TEMPERATURES ACROSS THE AREA BY
NEXT SUNDAY.

&&

.BOU...NONE.

&&

BAKER/BARJENBRUCH
Hazardous weather outlook, Jul 17, 11:11 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT SUN JUL 17 2005

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PASSAGE OF A COLD FRONT THIS MORNING HAS COOLED AND STABILIZED THE
LOWER ATMOSPHERE ON THE NORTHEAST PLAINS OF COLORADO. EVEN THOUGH
A WEAK UPPER AIR DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON...
ONLY ISOLATED MOSTLY DRY THUNDERSTORMS ARE EXPECTED ON THE PLAINS.
WHEREAS IN AND NEAR THE FRONT RANGE AND LARAMIE MOUNTAINS...SOLAR
HEATING AND NORTHEAST UPSLOPE WINDS SHOULD PRODUCE ENOUGH LIFT...
INSTABILITY AND MOISTURE TO PRODUCE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. ONE OR TWO OF
THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.
OTHERWISE...SEVERE WEATHER IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND MAINLY DRY WEATHER WILL RETURN BY TUESDAY AND CONTINUE
THROUGH THE REST OF THE WEEK.  THIS...ALONG WITH ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS PRODUCING LITTLE RAINFALL...WILL INCREASE
THE THREAT OF FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BARJENBRUCH

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.